Ohio, 2008

Winter Weather in Ohio, December 23, 2008

December 23, 2008 · NWS RLX · 1 event in 1 county or zone

Rain began as freezing rain late in the afternoon on the 23rd. Air temperatures were in the upper 20s and lower 30s.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Rain began as freezing rain late in the afternoon on the 23rd. Air temperatures were in the upper 20s and lower 30s. The ground was cold due to the temperatures in the single digits and teens on the 22nd.

A thin ice coating, well under a quarter of an inch, formed for the late afternoon commute home.

The sheriff's office reported numerous minor vehicular accidents due to the icy roads.

The temperature rose above freezing during the evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Dec 23, 12:42 PM EST, 3 hours 3 minutes earlier.

Area forecast discussion, Dec 23, 12:42 PM EST, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
1242 PM EST TUE DEC 23 2008

.SYNOPSIS...
ONE MORE DAY OF DRY WEATHER BEFORE A LOW PRESSURE AREA WILL
AFFECT THE REGION TONIGHT THROUGH WEDNESDAY...WITH MAINLY RAIN.
ANOTHER WET SYSTEM IS EXPECTED FRIDAY INTO THE WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
HIGH PRESSURE CONTINUES TO MOVE EASTWARD TODAY. CLOUDS HAVE
ALREADY MOVED OVER THE AREA FROM WARM FRONT FROM SYSTEM MOVING OUT
OF THE PLAINS NORTHWARD. LOW OVER TX PANHANDLE WILL CONTINUE TO
MOVE NORTHEASTWARD TODAY AND BY 12Z WEDNESDAY BE OVER THE CENTRAL
MISSISSIPPI VLY. BOTH GFS AND NAM SLOWER WITH THIS SYSTEM THAN
PREVIOUS RUNS. TEMPERATURES ALREADY WARMING WITH CLOUDS MOVING
OVER THE REGION. SOUTHERLY FLOW KICKS IN TODAY AND TEMPERATURES
WILL WARM. TRIED TO TIME POPS WEST TO EAST WITH SLOWER
PROGRESSION. TEMPERATURES WILL CONTINUE TO WARM OVERNIGHT. SOME COLD
AIR MAY BE TRAPPED IN THE COLDER VALLEYS OF THE EASTERN MOUNTAINS
TONIGHT. WITH THE SLOWER TIMING OF PRECIP MAKING IT
THERE...TEMPERATURES SHOULD WARM ENOUGH TO LIMIT ANY FREEZING RAIN
TO A VERY SHORT DURATION...BEFORE SWITCHING TO ALL RAIN BY DAWN.
WENT WITH A BLEND OF GUID TEMPS THROUGH THE FORECAST PERIOD.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
DEVIL IS IN THE DETAILS THIS GO AROUND.  RAIN RIGHT AT THE START OF
THE PERIOD IS ASSOCIATED WITH ISENTROPIC LIFT OUT AHEAD OF A LOW
PRESSURE SYSTEM TRACKING NORTHEASTWARD TOWARD THE GREAT LAKES.
MODELS CONTINUE TO SLOW THE ONSET OF THE RAIN WITH FAR EASTERN
SECTIONS JUST GETTING INTO THE ACTION WEDNESDAY MORNING OR EVEN
MIDDAY.  WAVES OF ISENTROPIC LIFT MOVE NORTHWARD THROUGH THE AREA
WEDNESDAY AHEAD OF A COLD FRONT THAT ARRIVES WEDNESDAY EVENING AND
MOVES THROUGH OVERNIGHT...BRINGING AN END TO THE PRECIPITATION.

USING SREF QPF AND CURSORY GLANCE AT OTHER MODELS SUGGESTS ABOUT AN
INCH TO AN INCH AND A QUARTER RAINFALL NORTHWEST HALF OF THE AREA
WHERE IT RAINS LONGEST.  THIS AMOUNT SHOULD NOT CAUSE MAJOR WATER
PROBLEMS WITH 12-HR FFG VALUES TWO TO TWO AND A HALF INCHES.  WILL
STIFF-ARM FLOOD WATCH ISSUE TO LATER SHIFTS BUT LEAVE LOW KEY
MENTION IN HWO FOR NOW.

THE ONLY CHANCE FOR A WHITE CHRISTMAS THIS YEAR IS OVER THE HIGHER
TERRAIN OF THE NORTHERN WEST VIRGINIA MOUNTAINS WHERE SHOWERS WILL
PERSIST BEHIND THE FRONT LONG ENOUGH TO EVOLVE INTO UPSLOPE SNOW
SHOWERS AS THE COLDER AIR MOVES IN.

OTHERWISE IT IS BEGINNING TO LOOK MORE AND MORE LIKE A GREY
CHRISTMAS AS LOW LEVEL MOISTURE BETWEEN SYSTEMS REMAINS TRAPPED
BELOW INVERSION...AS HAS BEEN VERY CHARACTERISTIC OF THE CURRENT
WEATHER PATTERN AND IS NOT UNUSUAL IN DECEMBER.  HIGH CLOUDS FROM
THE NEXT SYSTEM ARRIVE THURSDAY NIGHT EVEN AS THE LOW CLOUDS BREAK
UP...THIS DESPITE SLOWER TIMING ON THIS NEXT SYSTEM.  WAS ABLE TO
STIFF-ARM POPS WITH THAT SYSTEM UNTIL 12Z FRIDAY.

INHERITED HIGHS WEDNESDAY MATCHED THE HIGHER MAV IN MOST CASES WHICH
LOOKS GOOD IN WARM SURGE /H850 FLOW 50-70 KNOTS/ AHEAD OF THE GREAT
LAKES LOW.

AFTER THAT THERE APPEARS TO BE A DECIDED TREND TOWARD A COLDER
FORECAST WEDNESDAY NIGHT THROUGH THURSDAY NIGHT IN THE LOW LEVEL
COLD AIR THAT MOVES IN BEHIND THE COLD FRONT WEDNESDAY NIGHT.  USED
THE MET FOR LOWS WEDNESDAY NIGHT...AND A BLEND OF THE MET AND
PREVIOUS FORECAST FOR HIGHS CHRISTMAS DAY.  THE LATTER RESULTED IN A
FORECAST BELOW THE LATEST...MUCH HIGHER MAV /COMPARED WITH THE MET/
IN MOST CASES.  THE COLDER FORECAST IS CONSISTENT WITH THE CLOUDIER
FORECAST WITH THE COLD AIR AND MOISTURE TRAPPED BENEATH THE
INVERSION.

ALSO ADJUSTED TEMPERATURES WEDNESDAY NIGHT...HOLDING THEM UP A
LITTLE UNTIL THE COLD FRONT COMES THROUGH TO PREVENT A PREMATURE
SWITCHOVER TO SNOW.

TOOK AN AVERAGE OF THE PREVIOUS FORECAST AND LATEST MEX TO RESULT IN
A COLDER FORECAST FOR THURSDAY NIGHT.  ALSO LOWERED DEW POINTS
CHRISTMAS MIDDAY INTO THURSDAY NIGHT TOWARD THE NAM12 TO GO ALONG
WITH THE OVERALL COLDER FORECAST IDEA.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
SFC HIGH AND 5H RIDGE ALOFT SHIFTS EAST OF THE FORECAST AREA
THURSDAY NIGHT...WITH DEEP TROUGH AND CYCLOGENESIS ACROSS THE
SOUTHERN PLAINS.  WARM FRONT ASSOCIATED WITH DEVELOPING SYSTEM TO
OUR WEST SWINGS NORTH ACROSS THE AREA WITH WEAK AXIS OF ISENTROPIC
LIFT. BOTH MODELS SHOW INCREASE IN AXIS OF ISENTROPIC LIFT ACROSS
SRN AND CENTRAL OHIO BY FRIDAY.

BY MIDDLE PART OF PERIOD THE GFS AND ECMWF SHOW DIFFERENCES IN
HANDLING TRANSITION OF 5H LOW AND ATTENDANT SFC LOW ACROSS THE GREAT
LAKES AND SRN CANADA ON SATURDAY. ALSO...THERE IS GENERAL
DISAGREEMENT IN TIMING OF BAROCLINIC ZONE THROUGH OHIO VALLEY AND
THE MID-ATLANTIC. GFS MUCH FASTER WITH PASSAGE...WHILE ECMWF IS A
LITTLE SLOWER. WITH UNCERTAINTY FOUND IN THE MODELS...HAVE RELIED
MAINLY ON HPC GUIDANCE FOR POPS. WITH WARM WEDGE IN PLACE...TEMPS
WILL BE ABOVE CLIMO AND LOOKS TO BE A MOSTLY RAIN EVENT.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
MID LEVEL DECK IS FILLING IN AHEAD OF YET ANOTHER FRONTAL SYSTEM.
SPOTTY PRECIPITATION WILL BEGIN ACROSS THE WEST THIS
AFTERNOON...AND BECOME MORE CONCENTRATED THIS EVENING.
TEMPERATURES WILL RISE THROUGH THE DAY AND EVENING...MAKING FOR A
PREDOMINANTLY RAIN EVENT. CEILINGS WILL LOWER THIS EVENING AND
OVERNIGHT...EVENTUALLY BECOMING LOW END MVFR/IFR. VISIBILITIES
WILL GENERALLY BE MVFR IN RAIN...BUT COULD BECOME IFR WITH MIST AT
TIMES.

WINDS WILL BEGIN TO GUST OUT OF THE SOUTH INTO WEDNESDAY.

AVIATION OUTLOOK /BEYOND 18Z WEDNESDAY/...
IFR CONDITIONS POSSIBLE IN PRECIPITATION WEDNESDAY.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...TRM/JS
NEAR TERM...JS
SHORT TERM...TRM
LONG TERM...KMC/TRM
AVIATION...26
Hazardous weather outlook, Dec 23, 5:02 AM EST, 10 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
502 AM EST TUE DEC 23 2008

WVZ046-047-241015-
POCAHONTAS-RANDOLPH-
502 AM EST TUE DEC 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

A SHORT PERIOD OF FREEZING RAIN IS POSSIBLE IN THE VALLEYS OF
POCAHONTAS AND EASTERN RANDOLPH COUNTIES LATE TONIGHT...BEFORE THE
PRECIPITATION CHANGES TO PLAIN RAIN NEAR DAWN THURSDAY. IF THIS
PERIOD OF FREEZING RAIN LOOKS MORE DEFINITE...AN ADVISORY FOR
FREEZING RAIN MAY BE NEEDED LATER TODAY FOR TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

RAIN WILL CONTINUE MUCH OF WEDNESDAY INTO WEDNESDAY NIGHT BEFORE
TAPERING OFF TO SNOW SHOWERS OVERNIGHT INTO CHRISTMAS MORNING. WE
SHOULD BE ABLE TO HANDLE THE 1 TO 1.25 INCHES EXPECTED,,,BUT ANY
MORE THAN THAT COULD START CAUSING MINOR WATER ISSUES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-016>020-028>032-
039-040-241015-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-WAYNE-CABELL-MASON-
JACKSON WV-WOOD-PLEASANTS-TYLER-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-
BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-UPSHUR-BARBOUR-
502 AM EST TUE DEC 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A LOW PRESSURE SYSTEM WILL BRING RAIN TUESDAY NIGHT THROUGH
WEDNESDAY. WE SHOULD BE ABLE TO HANDLE THE 1 TO 1.5 INCHES
EXPECTED OUT OF THIS LONG-DURATION EVENT,,,BUT ANY MORE THAN THAT
COULD START CAUSING MINOR WATER ISSUES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ003-004-WVZ013>015-024>027-033>038-241015-
DICKENSON-BUCHANAN-LINCOLN-PUTNAM-KANAWHA-MINGO-LOGAN-BOONE-CLAY-
MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-
502 AM EST TUE DEC 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND WEST
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED. AT THIS TIME

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

JS . TRM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Jackson

When
December 23, 3:45 PM EST to 10:00 PM EST
Where
Jackson forecast zone
Reported by
Law Enforcement
Coordinates
39.020, -82.618 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2008Every state in 2008This day in weather historyWarnings in Ohio, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 141208.